Buy and Order Distalgesic Online
What is it used for?
- Mild to moderate pain when other painkillers have proved ineffective or are inappropriate.
How does it work?
Distalgesic tablets contain co-proxamol, which is a combination of two active ingredients, paracetamol and dextropropoxyphene.
Despite its widespread use for over 100 years, we still don’t fully understand how paracetamol works to relieve pain. However, it is now thought that it works by reducing the production of prostaglandins in the brain and spinal cord.
Prostaglandins are produced by the body in response to injury and certain diseases. One of their actions is to sensitise nerve endings, so that when the injury is stimulated it causes pain (presumably to prevent us from causing further harm to the area). As paracetamol reduces the production of these nerve sensitising prostaglandins it is thought it may increase our pain threshold, so that although the injury remains, we can feel it less.
Dextropropoxyphene belongs to a group of medicines called opioids. Opioid painkillers work by mimicking the action of naturally occurring pain-reducing chemicals called endorphins. Endorphins are found in the brain and spinal cord and reduce pain by combining with opioid receptors.
Dextropropoxyphene mimicks the action of natural endorphins by combining with the opioid receptors in the brain and spinal cord. This blocks the transmission of pain signals sent by the nerves to the brain. Therefore, even though the cause of the pain may remain, less pain is actually felt.
The combination of paracetamol and dextropropoxyphene can provide relief from mild to moderate pain.
- The licences for all products containing co-proxamol were cancelled by the Medicines and Healthcare Products Regulatory Authority (MHRA) at the end of 2007, following advice from the Committee on Safety of Medicines (CSM), the independent expert body that advises the government on medicines. The CSM found that there is little evidence to show that co-proxamol is more effective at relieving pain than paracetamol alone. In addition, around 300-400 self-poisoning deaths each year, of which around a fifth are accidental, involve co-proxamol. Equally effective and less risky painkillers are available. As a result, co-proxamol containing products will no longer be sold or supplied once existing stocks have run out. However, it is recognised that there is a small group of patients who are likely to find it very difficult to change from co-proxamol, or where alternatives appear not to be effective or suitable. For this group, there is a provision for the supply of unlicensed co-proxamol on the responsibility of the prescriber.
- If you have been taking co-proxamol continuously for a long time you should not stop taking it suddenly without consulting your doctor.
- This medicine may cause drowsiness. If affected do not drive or operate machinery. Do not drink alcohol while taking this medicine.
- Do not exceed the recommended dose of this medicine, which will be stated in the product packaging or information leaflet supplied with the medicine.
- This medicine is dangerous in overdose. Seek immediate medical attention if the recommended dose is exceeded, even if you feel fine.
- Do not take this medicine with other medicines that contain paracetamol.
Use with caution in
- Elderly people.
- Decreased kidney function.
- Decreased liver function.
Not to be used in
- Children and adolescents under 18 years of age.
- People who are suicidal.
- People who are prone to addiction.
- People who are dependent on alcohol or who are likely to drink alcohol during treatment.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.
If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
- This medicine may be harmful to an unborn baby and is not recommended for use in pregnancy unless considered essential by your doctor. Seek medical advice from your doctor.
- The medicine passes into the breast milk, but at normal doses it is unlikely to harm the baby. Discuss with your doctor.
- Do not take more than 2 at any one time. Do not take more than 8 in 24 hours.
- Do not take this medication with any other products containing paracetamol.
- Follow the printed instructions you have been given with this medication.
- This medication may cause drowsiness. If affected do not drive or operate machinery. Avoid alcoholic drink.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
- Drowsiness and sedation.
- Nausea and vomiting.
- Abdominal pain.
- Skin rashes.
- Visual disturbances.
- False perceptions of things that are not really there (hallucinations).
- Yellowing of the skin and eyes (jaundice).
- Alteration in results of liver function tests.
The side effects listed above may not include all of the side effects reported by the drug’s manufacturer.
For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
It is important to tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you start treatment with this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.
This medicine must not be taken in combination with any of the following:
- sleeping tablets
- other medicines that contain paracetamol (many cold, flu and headache remedies contain paracetamol – always check the ingredients or ask your pharmacist before taking these in combination with co-proxamol).
If this medicine is taken with other medicines that cause drowsiness there will be an increased risk of drowsiness and sedation. Examples include those listed above, as well as medicines such as the following:
- antipsychotics, eg haloperidol
- certain antidepressants
- opioid painkillers, eg codeine, morphine, dihydrocodeine
- muscle relaxants
- sedating antihistamines, eg chlorphenamine, promethazine, hydroxyzine.
If this medicine is taken in combination with anti-blood-clotting medicines (anticoagulants) such as warfarin, the anti-blood-clotting effect of these medicines may be increased.
Dextropropoxyphene may increase the blood levels of tricyclic antidepressants such as amitriptyline and anticonvulsants such as phenytoin and carbamazepine.